Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 52, NWS Indianapolis, IN

April 10, 20174 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 10, 2017, 10:23 PM EDT for 4 counties in Indiana. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 10, 2017, 10:23 PM EDT (02:23 UTC)
Expired
Apr 10, 2017, 11:00 PM EDT
In force
37 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Fountain County, IN, Montgomery County, IN, Parke County, IN, Vermillion County, IN

The radar

The Indianapolis radar (KIND), 77 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 10:39 PM EDTHAIL 0.25Crawfordsville, IN
Apr 10, 10:45 PM EDTHAIL 0.88Crawfordsville, INMINOR STREET FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 846 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
846 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1335 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

329 
WUUS53 KIND 110223
SVRIND
INC045-107-121-165-110300-
/O.NEW.KIND.SV.W.0052.170411T0223Z-170411T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
1023 PM EDT MON APR 10 2017

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southern Fountain County in west central Indiana...
  Northern Parke County in west central Indiana...
  Central Vermillion County in west central Indiana...
  Montgomery County in west central Indiana...

* Until 1100 PM EDT.

* At 1023 PM EDT, a severe thunderstorm was located over Newport, or
  23 miles southeast of Danville, moving east at 35 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Crawfordsville, Rockville, Veedersburg, Newport, Cayuga, Montezuma,
  Ladoga, Waynetown, Linden, New Market, Hillsboro, Kingman,
  Perrysville, Waveland, New Ross, Bloomingdale, New Richmond,
  Marshall, Wingate and Mellott.

This includes Interstate 74 between mile markers 13 and 46.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4001 8753 4022 8709 4021 8690 3998 8669
      3996 8669 3987 8696 3987 8701 3985 8701
      3971 8741 3991 8753
TIME...MOT...LOC 0223Z 249DEG 32KT 3986 8738 

HAIL...1.00IN
WIND...<50MPH
 
$$

TDUD
3 follow-up statements
209 
WWUS53 KIND 110233
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
1033 PM EDT MON APR 10 2017

INC165-110242-
/O.CAN.KIND.SV.W.0052.000000T0000Z-170411T0300Z/
Vermillion IN-
1033 PM EDT MON APR 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL VERMILLION COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4004 8743 4022 8709 4021 8709 4021 8690
      3998 8669 3996 8669 3987 8696 3987 8701
      3985 8701 3976 8728 3988 8737 3990 8737
      3991 8739 3993 8741 3997 8743 4003 8744
TIME...MOT...LOC 0232Z 248DEG 34KT 3990 8722 

$$

INC045-107-121-110300-
/O.CON.KIND.SV.W.0052.000000T0000Z-170411T0300Z/
Fountain IN-Parke IN-Montgomery IN-
1033 PM EDT MON APR 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR SOUTHERN FOUNTAIN...NORTHERN PARKE AND MONTGOMERY COUNTIES...

At 1032 PM EDT, a severe thunderstorm was located 9 miles north of
Rockville, or 19 miles southwest of Crawfordsville, moving east at 40
mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Crawfordsville, Rockville, Veedersburg, Ladoga, Waynetown, Linden,
New Market, Hillsboro, Kingman, Waveland, New Ross, Bloomingdale, New
Richmond, Marshall, Wingate, Mellott, Wallace, Alamo, Lodi and Turkey
Run State Park.

This includes Interstate 74 between mile markers 14 and 46.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4004 8743 4022 8709 4021 8709 4021 8690
      3998 8669 3996 8669 3987 8696 3987 8701
      3985 8701 3976 8728 3988 8737 3990 8737
      3991 8739 3993 8741 3997 8743 4003 8744
TIME...MOT...LOC 0232Z 248DEG 34KT 3990 8722 

HAIL...1.00IN
WIND...<50MPH
 
$$

TDUD
362 
WWUS53 KIND 110247
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
1047 PM EDT MON APR 10 2017

INC045-107-121-110300-
/O.CON.KIND.SV.W.0052.000000T0000Z-170411T0300Z/
Fountain IN-Parke IN-Montgomery IN-
1047 PM EDT MON APR 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR SOUTHEASTERN FOUNTAIN...NORTHEASTERN PARKE AND MONTGOMERY
COUNTIES...

At 1047 PM EDT, a severe thunderstorm was located 9 miles southwest
of Crawfordsville, moving northeast at 35 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Crawfordsville, Rockville, Veedersburg, Ladoga, Waynetown, Linden,
New Market, Hillsboro, Kingman, Waveland, New Ross, Bloomingdale, New
Richmond, Marshall, Wingate, Mellott, Wallace, Alamo, Turkey Run
State Park and Yeddo.

This includes Interstate 74 between mile markers 15 and 46.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4022 8709 4021 8709 4021 8690 3998 8669
      3996 8669 3987 8696 3987 8701 3985 8701
      3976 8728 3988 8732 3991 8731 3993 8729
      3996 8727 3998 8729 4005 8732 4011 8729
TIME...MOT...LOC 0247Z 245DEG 32KT 3998 8706 

HAIL...1.00IN
WIND...<50MPH
 
$$

TDUD
937 
WWUS53 KIND 110259
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
1059 PM EDT MON APR 10 2017

INC045-107-121-110309-
/O.EXP.KIND.SV.W.0052.000000T0000Z-170411T0300Z/
Fountain IN-Parke IN-Montgomery IN-
1059 PM EDT MON APR 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FOUNTAIN...
NORTHEASTERN PARKE AND MONTGOMERY COUNTIES WILL EXPIRE AT 1100 PM
EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4022 8709 4021 8709 4021 8690 3998 8669
      3996 8669 3987 8696 3987 8701 3985 8701
      3976 8728 3988 8732 3991 8731 3993 8729
      3996 8727 3998 8729 4005 8732 4011 8729
TIME...MOT...LOC 0259Z 249DEG 32KT 4000 8698 

$$

TDUD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 9:38 PM EDT, 45 minutes earlier.

Area forecast discussion, Apr 10, 9:38 PM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
938 PM EDT Mon Apr 10 2017

.UPDATE...
The NEAR TERM Section has been updated below.

&&

.SYNOPSIS...
Issued at 239 PM EDT Mon Apr 10 2017

A cold front will bring showers and thunderstorms to the area
tonight. Another frontal system will bring more chances for rain
late week into the weekend. Temperatures will remain above average
for much of the next week.

&&

.NEAR TERM /Tonight/...

Issued at 933 PM EDT Mon Apr 10 2017

Scattered thunderstorms will continue overnight along and ahead
of the surface trough and cold front pushing east from Illinois.
These should end around midnight in NW counties. Southeast
counties still likely to not see any action until well after
midnight and likely to continue into sunrise.

Instability and shear still remain in place and stronger storms
are still producing some hail. Available energy will gradually
diminish through the night and rapid refresh model shows both
intensity and coverage of cells to drop off after midnight.

Temperatures will remain mild until storms or the front arrives
then settle into a range of the 50s toward daybreak with readings
close to 50 near Lafayette but closer to 60 near Seymour.

&&

.SHORT TERM.../Tuesday through Thursday/
Issued at 239 PM EDT Mon Apr 10 2017

Models are close enough that the model blend initialization
was accepted for most items.

Front looks to slow down early Tuesday with upper flow becoming
closer to parallel with it. Will keep some low PoPs across the
southeast during the morning with the front near the area. Upper
flow becomes more westerly during the afternoon and will kick the
front east.

High pressure then builds in and provides dry conditions through
Wednesday night.

A weakening system then moves in for Thursday. Neither forcing nor
moisture return is great. Thus feel chances for any rain are low so
will keep the model blend initialization's slight chance to low
chance PoPs.

The model blend's temperatures look reasonable through the period
given expected conditions.

&&

.LONG TERM /Thursday Night through Monday/...
Issued at 250 PM EDT Mon Apr 10 2017

A frontal system across the Ohio valley will move north across
Indiana Friday into early Saturday as low pressure over the
northern plains Friday tracks across the northern great lakes.
The front may move far enough north Saturday for most areas to
become dry.  A trailing cold front will then push across
Indiana Sunday...then high pressure will build into the great lakes
by day 7.

The best chances of showers and storms will be Saturday night
and Sunday.   But there could be a few showers and an isolated
storm some areas Thursday night into Saturday.  Dry and cooler
weather will be the rule after the weekend.  Only made minor
tweaks to Superblend POPS and temperatures.

&&

.AVIATION /Discussion for 110000Z TAFs/...

Issued at 724 PM EDT Mon Apr 10 2017

Main line of thunderstorms has moved east of terminal sites.
A few new rain showers have developed southwest of this line
and will affect the KIND area in the first hour.

Otherwise thunderstorms are scattered along a cold front from
KORD southwest to KSTL associated with low pressure trough and
cold front. Atmosphere will slowly stabilize as this boundary
approaches but shear remains thus expect at least scattered
showers and isolated storms to continue along this boundary as it
moves across TAF sites between 110500z-0900z.

Question remains whether deck around 2000 feet will occur in
vicinity of front. Have forecast scattered to broken layer
2500-3000 feet so this will have to be monitored.

Gustiness will end after sunset but winds will remain near or
above 10 knots through 110900z-111100z.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...50
NEAR TERM...Tucek
SHORT TERM...50
LONG TERM....JH
AVIATION...Tucek
Hazardous weather outlook, Apr 10, 7:34 PM EDT, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
734 PM EDT Mon Apr 10 2017

INZ021-028>031-035>049-051>057-060>065-067>072-112345-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
734 PM EDT Mon Apr 10 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Gusty southwest winds. Scattered thunderstorms.

Hazards: Wind gusts peaking at 30 to 35 mph. Hail, lightning, gusty
winds and locally heavy rainfall with thunderstorms.

Timing: Gusty winds and thunderstorms this evening and tonight.

Discussion: Showers and thunderstorms will remain in the forecast as
a cold front moves through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Scattered thunderstorms will be possible Thursday night
through Sunday as a frontal system meanders across Indiana.

Discussion: High pressure will keep dry conditions across central
Indiana through early Thursday. A frontal boundary will develop
across the region and bring scattered showers and thunderstorms...
especially Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time, but spotters are
encouraged to send reports of any hail observed.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Apr 10, 6:31 PM EDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
631 PM EDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             YORKTOWN                40.17N 85.48W
04/10/2017  E0.25 INCH       DELAWARE           IN   TRAINED SPOTTER

0540 PM     HAIL             ANDERSON                40.09N 85.69W
04/10/2017  E0.25 INCH       MADISON            IN   PUBLIC

0535 PM     HAIL             INGALLS                 39.96N 85.80W
04/10/2017  E0.25 INCH       MADISON            IN   PUBLIC

0528 PM     HAIL             4 NE FISHERS            40.00N 85.97W
04/10/2017  E0.25 INCH       HAMILTON           IN   EMERGENCY MNGR

0517 PM     HAIL             CARMEL                  39.97N 86.11W
04/10/2017  E0.25 INCH       HAMILTON           IN   AMATEUR RADIO

0516 PM     HEAVY RAIN       NORTH TERRE HAUTE       39.54N 87.36W
04/10/2017  E1.51 INCH       VIGO               IN   AMATEUR RADIO

0515 PM     HEAVY RAIN       CICERO                  40.12N 86.02W
04/10/2017  E0.33 INCH       HAMILTON           IN   PUBLIC

            AT RATE OF 1.2 INCHES PER HOUR.

0506 PM     HAIL             WESTFIELD               40.05N 86.13W
04/10/2017  E0.25 INCH       HAMILTON           IN   PUBLIC

0409 PM     HAIL             1 SSW NORTH TERRE HAUTE 39.53N 87.37W
04/10/2017  E0.25 INCH       VIGO               IN   AMATEUR RADIO

0338 PM     HAIL             THORNTOWN               40.13N 86.61W
04/10/2017  E0.25 INCH       BOONE              IN   PUBLIC

1048 AM     HAIL             2 SSW WINDFALL          40.33N 85.97W
04/10/2017  E0.50 INCH       TIPTON             IN   TRAINED SPOTTER

0948 AM     HAIL             FLORA                   40.55N 86.52W
04/10/2017  M1.00 INCH       CARROLL            IN   PUBLIC

            TIME ESTIMATED FROM RADAR.

0933 AM     HAIL             3 ESE SHADELAND         40.36N 86.89W
04/10/2017  M1.75 INCH       TIPPECANOE         IN   EMERGENCY MNGR

0933 AM     HAIL             3 E LAFAYETTE           40.42N 86.82W
04/10/2017  E1.50 INCH       TIPPECANOE         IN   PUBLIC

            TIME ESTIMATED FROM RADAR.

0929 AM     HAIL             1 NNW LAFAYETTE         40.43N 86.88W
04/10/2017  M1.00 INCH       TIPPECANOE         IN   TRAINED SPOTTER

0928 AM     HAIL             3 SSE LAFAYETTE         40.37N 86.86W
04/10/2017  E1.75 INCH       TIPPECANOE         IN   PUBLIC

            TIME RADAR ESTIMATED.

&&
Local storm report, Apr 10, 7:18 PM EDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
718 PM EDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     TSTM WND GST     2 S CASTLETON           39.88N 86.05W
04/10/2017  E40 MPH          MARION             IN   CO-OP OBSERVER

            0.41 INCHES OF RAINFALL.

&&

BHH
Local storm report, Apr 10, 10:08 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1008 PM EDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     HAIL             4 NW WEST LAFAYETTE     40.49N 86.97W
04/10/2017  E0.25 INCH       TIPPECANOE         IN   PUBLIC

&&

BHH
Local storm report, Apr 10, 10:10 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1010 PM EDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 PM     HAIL             BATTLE GROUND           40.51N 86.84W
04/10/2017  E1.00 INCH       TIPPECANOE         IN   PUBLIC

&&

BHH
Local storm report, Apr 10, 10:17 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1017 PM EDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 PM     HAIL             2 N WEST LAFAYETTE      40.47N 86.91W
04/10/2017  E1.00 INCH       TIPPECANOE         IN   PUBLIC

&&

BHH
Local storm report, Apr 10, 10:18 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1018 PM EDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             2 NE BATTLE GROUND      40.52N 86.81W
04/10/2017  E0.75 INCH       TIPPECANOE         IN   TRAINED SPOTTER

&&

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 9:54 PM EDTSevere Thunderstorm WarningINDCarroll, Tippecanoe36 min
Apr 10, 10:14 PM EDTSevere Thunderstorm WarningINDCarroll, Howard31 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.